A disturbing side-effect that sometimes accompanies treatment for Parkinson disease is the development of impulse control disorders. Research now suggests the occurrence of depression, irritability and appetite changes can be early warning signs for the disorders. These findings could allow early identification of patients at risk for developing this distressing complication of treatment.
Compulsive gambling, hypersexuality, and excessive shopping have been linked to treatment with dopamine agonists in small numbers of patients. It is unknown exactly how many patients experience such an impulse control disorder, although it is believed to be less than 10 percent of those receiving these drugs.
In the study, published in the October 10, 2006 issue of Neurology, the authors followed 100 Parkinson disease patients, including 66 men and 34 women, who were receiving the full range of standard anti-Parkinson medications, including levodopa, dopamine agonists, and other drugs. They administered a standard battery of psychiatric tests to identify the presence of depression, anxiety, delusions, and other psychiatric conditions, as well as impulse control disorder.
They found that nine of the 100 patients had an impulse control disorder, including four with pathological gambling, two with hypersexuality, one with excessive shopping, and two with both hypersexuality and excessive shopping. All nine were receiving a dopamine agonist, in addition to other medications.
Compared to patients without an impulse control disorder, patients with one were more than twice as likely to have depressive symptoms, were more than three times as likely to have appetite changes, and were more than six times as likely to have symptoms of irritability and disinhibition.
“These results highlight the potential usefulness of depression and appetite changes as ‘sentinel symptoms’ associated with an impulse control disorder,” according to lead study author Laura Marsh, MD, with Johns Hopkins University School of Medicine in Baltimore, Maryland, and a member of the American Academy of Neurology. “Since only a small fraction of patients receiving dopamine agonists develop this disorder, these findings may help identify those most at risk. Strategies for treatment may include changing medications or avoiding situations that may lead to the impulsive behavior.”
Source: American Academy of Neurology